Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 192, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2001, 4:57 PM CDT for Nodaway County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 17, 2001, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 17, 2001, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Nodaway County, MO
The radar
The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:30 PM CDT | Hail 0.75 | Hopkins, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
144 WUUS53 KEAX 172157 SVRMCI MOC147-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 457 PM CDT SUN JUN 17 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI THIS INCLUDES THE CITY OF MARYVILLE * UNTIL 600 PM CDT * AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELMO...OR ABOUT 19 MILES NORTHWEST OF MARYVILLE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOPKINS AT 510 PM CDT RAVENWOOD AT 525 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 4057 9520 4041 9518 4021 9465 4055 9466 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:28 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 1:28 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 128 PM CDT SUN JUN 17 2001 MANY FACTORS TO CONSIDER WITH THIS FORECAST...LEADING TO A NUMBER OF DIFFERENT POSSIBLE SOLUTIONS. MAIN CHALLENGES WILL BE THUNDER CHANCES AND TEMPERATURES. MODELS APPEAR TO BE CONVERGING ON GENERAL SOLUTION...HOWEVER THERE ARE STILL SOME SIGNIFICANT DIFFERENCES IN DETAILS...ESPECIALLY WITH REGARDS TO TEMPERATURES. LATEST SURFACE ANALYSIS SHOWS DEEPENING AREA OF LOW PRESSURE OVER EASTERN WYOMING...WITH WARM FRONT EXTENDING INTO NORTHERN IOWA. SECONDARY BOUNDARY ALSO NOTED ACROSS EASTERN NEBRASKA...INTO NORTHERN MISSOURI...WHICH HAS MADE SLOW PROGRESS NORTHWARD TODAY. SHOULD SEE SECONDARY BOUNDARY WASH OUT OVER SOUTHERN IOWA...AS SYSTEM FURTHER NORTH BECOMES FOCUS FOR CONVECTION LATER THIS AFTERNOON. HAVE SEEN H7 WAA FOR MUCH OF THE MORNING...ALLOWING SOME WARMING IN THE MID-LEVELS. MODELS IN AGREEMENT IN CONTINUING WARMING THROUGH THIS EVENING WHICH WILL ONLY STRENGTHEN CAP...ESPECIALLY OVER WESTERN PORTION OF FORECAST AREA. ANOTHER FACTOR TO CONSIDER IS CONVECTION THAT WILL LIKELY FIRE OVER THE NORTHERN PLAINS THIS EVENING. MODEL FORECASTS OF CORFIDI VECTORS AND H7-H3 THICKNESS WOULD STEER THIS PRECIPITATION SOUTHWARD ACROSS IOWA OVERNIGHT...AND POSSIBLY INTO NORTHERN MISSOURI LATE TONIGHT. AT THE SAME TIME HOWEVER NOSE OF H7 THERMAL RIDGE IS ALSO PUSHING INTO CWA. AT THIS TIME...AM PLANNING ON A DRY FORECAST FOR MUCH OF CWA TONIGHT. THE ONLY EXCEPTION MAY BE IN NORTHEAST CORNER...WHERE CAP WILL NOT BE AS STRONG. ALL MODELS AGREE IN ROTATING SERIES OF H5 VORT MAX ACROSS NORTHERN PLAINS THROUGH TUESDAY...HELPING TO CARVE OUT UPPER TROUGH...AND GIVE SURFACE BOUNDARY A GOOD SHOVE SOUTH. SOME DIFFERENCES ARISE IN SPEED OF COLD FRONT THOUGH...WHICH MAKES TEMPERATURE FORECAST QUITE TRICKY WITH LARGE VARIATION IN GUIDANCE TEMPERATURES FOR TUESDAY (I.E. FWC 87 AND MAV 67 AT KIRK). GIVEN THE TIME OF YEAR...AM PLANNING TO LEAN A LITTLE MORE TOWARDS SLOWER/WARMER NGM SOLUTION. IN ANY CASE...APPEARS TO BE A DECENT SHOT FOR CONVECTION MONDAY NIGHT INTO THE DAY ON TUESDAY AS COLD FRONT MOVES THROUGH. INTO THE EXTENDED...MODELS FORECASTING FRONT TO PUSH THROUGH CWA BY TUESDAY NIGHT...ALLOWING COOLER/DRIER AIR TO FILTER IN FOR THE MIDDLE/END OF THE WORK WEEK. MRF CARVES OUT LARGE UPPER TROUGH OVER GREAT LAKES TOWARDS NEXT WEEKEND...WHICH WOULD KEEP REGION IN NORTHWEST FLOW...AND COOL AIR. WILL PROBABLY SEE SOME MODIFICATION TO CANADIAN AIRMASS HOWEVER...SO TEMPERATURES SHOULD RECOVER BACK TO NEAR SEASONAL NORMALS BY THE WEEKEND. .EAX... KS...NONE. MO...NONE. MJM
In the hours before
Special weather statement, Jun 17, 1:00 PM CDT, 3 hours 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN JUN 17 2001 FORECAST: THE THREAT FOR SEVERE THUNDERSTORMS IS DECREASING OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI TODAY. A FEW STRONG STORMS ARE POSSIBLE OVER NORTHEASTERN MISSOURI THIS AFTERNOON...BUT A CAP SHOULD INHIBIT STORM DEVELOPMENT OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI THIS AFTERNOON. DISCUSSION: ONGOING STORMS IN NORTHEAST MISSOURI HAVE SHOWN SIGNS OF WEAKENING EARLY THIS AFTERNOON AS THEY MOVE INTO A DRIER AND MORE STABLE ENVIRONMENT. THEY ARE NOT EXPECTED TO BECOME SEVERE THIS AFTERNOON. THE WARM FRONT THAT INITIATED STORMS LAST NIGHT FROM SALINA TO KANSAS CITY HAS BEGUN TO MOVE NORTH THIS AFTERNOON. THIS FRONT WILL BE THE FOCUS FOR SEVERE STORMS OVER NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS AFTERNOON. WITHOUT THIS FOCUSING MECHANISM IN OUR AREA...AND CAPPING BUILDING OVER THE REGION STORMS ARE NOT LIKELY. OUTLOOK: THE CAP WILL REMAIN IN PLACE OVER EASTERN KANSAS AND MISSOURI THROUGH THE DAY MONDAY. STRONG STORMS ARE POSSIBLE MONDAY NIGHT AS A COLD FRONT DROPS INTO THE CENTRAL UNITED STATES. THIS FRONT WILL REMAIN DRAPED OVER NORTHERN KANSAS AND NORTHERN MISSOURI TUESDAY AND WEDNESDAY PROVIDING A RISK FOR THUNDERSTORMS BOTH DAYS. KOCH 5
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton | 47 min |
| Jun 16, 9:20 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Livingston | 70 min |
| Jun 16, 9:39 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.